Alert archive / Kansas / River Flood Warnings in 2015

River Flood Warning 32, NWS Topeka, KS

May 29, 2015Franklin County, Osage County, Kansas

NWS Topeka, KS issued this river flood warning at May 29, 2015, 2:22 PM CDT for Franklin County, Osage County, Kansas. It took effect at May 29, 2015, 6:44 PM CDT. It was in force for 40 hr.

The area

The outline as issued.

The facts

Issued
May 29, 2015, 2:22 PM CDT (19:22 UTC)
In effect from
May 29, 2015, 6:44 PM CDT
Expired
May 31, 2015, 10:36 AM CDT
In force
40 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Franklin County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Marais Des Cygnes River near Quenemo (QNMK1).

Action stage
12 ft
Minor stage
17 ft
Moderate stage
24.5 ft
Major stage
40.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WGUS43 KTOP 291922
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
222 PM CDT FRI MAY 29 2015

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Marais Des Cygnes River near Quenemo affecting Franklin and Osage 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC059-139-300322-
/O.NEW.KTOP.FL.W.0032.150530T0120Z-150531T1536Z/
/QNMK1.1.ER.150530T0120Z.150530T1200Z.150530T2136Z.NO/
222 PM CDT FRI MAY 29 2015

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Marais Des Cygnes River near Quenemo.
* from this evening to Sunday morning.
* At 11:28 AM Friday the stage was 15.0 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 17.8 feet by Saturday morning.The river will fall 
  below flood stage by Saturday afternoon.
* Impact...At 17.0 feet...Lowland areas along the river flood.

&&

LAT...LON 3855 9556 3860 9553 3859 9548 3853 9552




$$
4 follow-up statements
934 
WGUS83 KTOP 292047
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT FRI MAY 29 2015

...The Flood Warning continues for the following streams in Kansas...

  Neosho River Near Neosho Rapids affecting Coffey and Lyon Counties

...The Flood Warning continues for the following streams in Kansas..
  Marais Des Cygnes River near Quenemo affecting Franklin and Osage 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC031-111-300447-
/O.EXT.KTOP.FL.W.0018.000000T0000Z-150531T0414Z/
/NEOK1.2.ER.150524T0915Z.150525T2145Z.150530T1014Z.NO/
347 PM CDT FRI MAY 29 2015

The Flood Warning continues for
  The Neosho River Near Neosho Rapids.
* until Saturday evening.
* At  3:30 PM Friday the stage was 23.9 feet.
* Flood stage is 22.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will remain steady near 23.9 feet through this
  evening. The river will fall below flood stage Saturday morning.
* Impact...At 23.0 feet...Water overtops Road 145 on the west side of 
  the bridge over the Neosho River.

&&

LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588




$$

KSC059-139-300447-
/O.CON.KTOP.FL.W.0032.150530T0120Z-150531T1536Z/
/QNMK1.1.ER.150530T0120Z.150530T1200Z.150530T2136Z.NO/
347 PM CDT FRI MAY 29 2015

The Flood Warning continues for
  The Marais Des Cygnes River near Quenemo.
* from this evening to Sunday morning.
* At 11:28 AM Friday the stage was 15.0 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 17.8 feet by Saturday morning.The river will fall 
  below flood stage by Saturday afternoon.
* Impact...At 17.0 feet...Lowland areas along the river flood.

&&

LAT...LON 3855 9556 3860 9553 3859 9548 3853 9552




$$
671 
WGUS83 KTOP 292344
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT FRI MAY 29 2015

...The Flood Warning continues for the following streams in Kansas...

  Marais Des Cygnes River near Quenemo affecting Franklin and Osage 
  Counties

...The Flood Warning continues for the following streams in Kansas..
  Neosho River Near Neosho Rapids affecting Coffey and Lyon Counties
  Pottawatomie Creek near Scipio  affecting Anderson and Franklin 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC031-111-300744-
/O.CON.KTOP.FL.W.0018.000000T0000Z-150531T0414Z/
/NEOK1.2.ER.150524T0915Z.150525T2145Z.150530T1014Z.NO/
644 PM CDT FRI MAY 29 2015

The Flood Warning continues for
  The Neosho River Near Neosho Rapids.
* until Saturday evening.
* At  6:30 PM Friday the stage was 24.0 feet.
* Flood stage is 22.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  Saturday morning.
* Impact...At 23.0 feet...Water overtops Road 145 on the west side of 
  the bridge over the Neosho River.

&&

LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588




$$

KSC059-139-300744-
/O.EXT.KTOP.FL.W.0032.150529T2344Z-150531T1536Z/
/QNMK1.1.ER.150529T1841Z.150529T2215Z.150530T2136Z.NO/
644 PM CDT FRI MAY 29 2015

The Flood Warning continues for
  The Marais Des Cygnes River near Quenemo.
* until Sunday morning.
* At  5:15 PM Friday the stage was 20.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 21.6 feet by 
  early Saturday morning. The river will fall below flood stage 
  Saturday afternoon.
* Forecast...The river will continue to fall to below flood stage by 
  Saturday afternoon.


&&

LAT...LON 3855 9556 3860 9553 3859 9548 3853 9552




$$

KSC003-059-300744-
/O.CON.KTOP.FL.W.0033.150530T0327Z-150531T0332Z/
/SIPK1.1.ER.150530T0327Z.150530T0600Z.150530T1532Z.NO/
644 PM CDT FRI MAY 29 2015

The Flood Warning continues for
  The Pottawatomie Creek near Scipio .
* from this evening to Saturday evening.
* At  6:31 PM Friday the stage was 20.3 feet.
* Flood stage is 23.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 24.4 feet by early Saturday morning.The river will fall 
  below flood stage by late Saturday morning.
* Impact...At 25.0 feet...Water flows across Ohio Road about a quarter
  mile north of the creek.

&&

LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525




$$
469 
WGUS83 KTOP 301018
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
518 AM CDT SAT MAY 30 2015

...The Flood Warning continues for the following streams in Kansas...

  Marais Des Cygnes River near Quenemo affecting Franklin and Osage 
  Counties
  Neosho River Near Neosho Rapids affecting Coffey and Lyon Counties

...The Flood Warning continues for the following streams in Kansas..
  Pottawatomie Creek near Scipio  affecting Anderson and Franklin 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC031-111-301818-
/O.EXT.KTOP.FL.W.0018.000000T0000Z-150531T1900Z/
/NEOK1.2.ER.150524T0915Z.150525T2145Z.150531T0100Z.NO/
518 AM CDT SAT MAY 30 2015

The Flood Warning continues for
  The Neosho River Near Neosho Rapids.
* until Sunday afternoon.
* At  4:30 AM Saturday the stage was 24.0 feet.
* Flood stage is 22.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast. 
* Forecast...The river is forecast to remain near 24.0 ft this
  morning. The river will fall below flood stage late Saturday
  evening. 
* Impact...At 23.0 feet...Water overtops Road 145 on the west side
  of the bridge over the Neosho River.

&&

LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588




$$

KSC059-139-301818-
/O.EXT.KTOP.FL.W.0032.000000T0000Z-150531T1827Z/
/QNMK1.1.ER.150529T1841Z.150530T1200Z.150531T0027Z.NO/
518 AM CDT SAT MAY 30 2015

The Flood Warning continues for
  The Marais Des Cygnes River near Quenemo.
* until Sunday afternoon.
* At  5:15 PM Friday the stage was 20.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river is forecast to crest near 22.0 feet early
  this morning. The river is forecast to fall below flood stage early
  Saturday evening.
* Impact...At 17.0 feet...Lowland areas along the river flood.

&&

LAT...LON 3855 9556 3860 9553 3859 9548 3853 9552




$$

KSC003-059-301818-
/O.CON.KTOP.FL.W.0033.000000T0000Z-150531T0332Z/
/SIPK1.1.ER.150530T0430Z.150530T1200Z.150530T1532Z.NO/
518 AM CDT SAT MAY 30 2015

The Flood Warning continues for
  The Pottawatomie Creek near Scipio .
* until this evening.
* At  4:45 AM Saturday the stage was 24.2 feet.
* Flood stage is 23.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The creek is forecast to crest around 24.4 ft early this
  morning. The creek will fall below flood stage early this
  afternoon.
* Impact...At 23.6 feet...Farmers field to the north of the creek
  near Ohio Road floods.

&&

LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525




$$
431 
WGUS83 KTOP 301404
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
904 AM CDT SAT MAY 30 2015

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Marais Des Cygnes River near Quenemo affecting Franklin and Osage 
  Counties

...The Flood Warning continues for the following streams in Kansas...

  Neosho River Near Neosho Rapids affecting Coffey and Lyon Counties
  Pottawatomie Creek near Scipio  affecting Anderson and Franklin 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC031-111-302204-
/O.EXT.KTOP.FL.W.0018.000000T0000Z-150601T0234Z/
/NEOK1.2.ER.150524T0915Z.150525T2145Z.150531T0834Z.NO/
904 AM CDT SAT MAY 30 2015

The Flood Warning continues for
  The Neosho River Near Neosho Rapids.
* until Sunday evening.
* At  8:30 AM Saturday the stage was 23.9 feet.
* Flood stage is 22.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  Sunday morning.
* Impact...At 23.0 feet...Water overtops Road 145 on the west side of 
  the bridge over the Neosho River.

&&

LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588




$$

KSC003-059-302204-
/O.EXT.KTOP.FL.W.0033.000000T0000Z-150531T0651Z/
/SIPK1.1.ER.150530T0430Z.150530T1246Z.150530T1851Z.NO/
904 AM CDT SAT MAY 30 2015

The Flood Warning continues for
  The Pottawatomie Creek near Scipio .
* until late tonight.
* At  8:46 AM Saturday the stage was 24.4 feet.
* Flood stage is 23.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  this afternoon.
* Impact...At 25.0 feet...Water flows across Ohio Road about a quarter
  mile north of the creek.

&&

LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525




$$

KSC059-139-301434-
/O.CAN.KTOP.FL.W.0032.000000T0000Z-150531T1827Z/
/QNMK1.1.ER.150529T1841Z.150529T2215Z.150530T1010Z.NO/
904 AM CDT SAT MAY 30 2015

The Flood Warning is cancelled for
  The Marais Des Cygnes River near Quenemo.
* At  7:25 AM Saturday the stage was 16.4 feet.
* Flood stage is 17.0 feet.
* Fell below flood stage at  5:10 AM Saturday.
* Forecast...The river will continue to fall to 9.8 feet by Sunday 
  morning.

&&

LAT...LON 3855 9556 3860 9553 3859 9548 3853 9552




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 29, 12:33 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 29, 12:33 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1233 PM CDT Fri May 29 2015

...Update to near-term and aviation forecast discussion...

.UPDATE...
Issued at 1219 PM CDT FRI MAY 29 2015

Morning plume of rainfall has been very persistent and driven by
mesoscale features. Main axis of vertical motion in the local area
has been on the western edge of embedded mesoscale vorticity
maxima that have steadily translated northeast. When these
enhancements develop, the trajectory has caused 1-2 hours of
training of the higher reflectivity with embedded rainfall rates
greater than 0.5" per hour. One such vorticty maximum has just
passed east of the area while another is entering Anderson county.
The main vort max is moving almost due north through eastern
Oklahoma and has a broad area of heavy rain associated with it.
Expect the due north motion to eventually turn northeast as upper
level steering flow veers a bit. However, expect some of this
moderate to heavy rain to impact parts of east central KS through
the afternoon.

Another important feature of interest is what seems to be an axis
of drying that has very slowly proceeded east across the forecast
area this morning. This feature seems to bring some drying from
west to east but it is also clear that some of the northern
moisture flux overruns this feature to develop convection just to
the north and west (currently from MHK toward Holton). This
feature could also act as a forcing mechanism for the precip just
to the east of it by enhancing moisture convergence as the next
strong wave moves north from Oklahoma.

Bottom line of this short term forecast is that some heavy rain
potential remains through this afternoon, mainly south of an
Emporia to Lawrence line. This heavy rain potential will be
greatly enhanced if the energy in Oklahoma continues to move on a
more northerly track and brings its precipitation plume across
east central Kansas. A flash flood watch is in effect for the
areas of concern.

&&

.SHORT TERM...(Today and Tonight)
Issued at 356 AM CDT FRI MAY 29 2015

Very active and chaotic pattern in the short term. A moist and
somewhat unstable airmass covered the central plains early this
morning with southwest upper flow ahead of the main shortwave over
the central Rockies. A cluster of showers and thunderstorms
developed over southeast Kansas and eastern Oklahoma after 05 UTC.
The convection was supported by a decent low-level jet at 925 mb
modest moisture transport.  In the near term, forecasted the cluster
of storms over southeast Kansas to move through our southeast and
eastern counties early this morning.

The shortwave over the central Rockies moves into the central plains
today and tonight. A cold front extending from South Dakota
southwest into eastern Colorado at 06 UTC is forecast by all short
term models to move through northeast Kansas between 00 UTC and 06
UTC tonight. Given the abundant moisture and modest instability,
will continue showers and thunderstorms in the forecast until the
front moves through.  Will then end precipitation chances from
northwest to southeast the moisture is pushed out of the area and
cool advection takes over behind the front.

.LONG TERM...(Saturday through Thursday)
Issued at 356 AM CDT FRI MAY 29 2015

With upper trough passing through early Saturday, have doubts much
precip will be left in the morning and have lowered PoPs further.
Low cloud does look to remain rather prevalent and expect highs to
struggle to breach the upper 60s in moderate north wind. Weak
surface ridging then holds the area through the weekend with quiet
weather persisting into early next week as upper ridging builds into
the central ConUS. Models showing decent agreement in a shortwave
working its way through the Northern Rockies and into the Northern
Plains around Wednesday. Could see precip breach the northwest
counties with this and possibly drape a boundary farther southeast
by Thursday for modest precip chances. Temps gradually warm into the
mid week with uncertainty on specifics increasing with time.

&&

.AVIATION...(For the 18Z TAFs through 18Z Saturday Afternoon)
Issued at 1219 PM CDT FRI MAY 29 2015

Ongoing plume of precipitation continues to stream northeast, with
TOP and FOE on the fringe of the rain with VFR cig/vis. MHK is
west of the rain but low level moisture should keep an MVFR cig in
place through early afternoon before dissipating. A cold front
moves over TAF sites after 00Z with winds shifting out of the
north and scattered thunderstorms. Expect MVFR cigs to build in
1-3 hours behind the front and persist through the TAF. See some
potential for IFR cigs from 09Z-15Z, but confidence not high
enough to include at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through late tonight FOR KSZ054>056-058-059.

&&

UPDATE...Barjenbruch
SHORT TERM...Johnson
LONG TERM...65
AVIATION...Barjenbruch
Hazardous weather outlook, May 29, 10:27 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1027 AM CDT FRI MAY 29 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-301530-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1027 AM CDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF MODERATE TO HEAVY RAIN AND THUNDERSTORMS WILL IMPACT
AREAS NEAR AND SOUTH OF AN EMPORIA TO LAWRENCE LINE THROUGH THE
DAY ON FRIDAY. GIVEN THE VERY SATURATED SOIL CONDITIONS...THIS
RAIN MAY BE HEAVY ENOUGH TO CAUSE FLASH FLOODING...AND MAY CAUSE
ADDITIONAL RIVER FLOODING THROUGH FRIDAY EVENING.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE AS A COLD FRONT MOVES ACROSS
THE AREA LATE THIS AFTERNOON THROUGH THE EVENING. A FEW OF THESE
STORMS MAY BECOME STRONG ENOUGH TO PRODUCE HAIL UP TO QUARTER
SIZE.

FLOODING OF THE NEOSHO RIVER WILL CONTINUE INTO THE WEEKEND. SEE
THE LATEST FLOOD STATEMENT FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 29, 11:04 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1104 AM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            5 W GREELEY             38.37N 95.22W
05/29/2015                   ANDERSON           KS   EMERGENCY MNGR

            WATER OVER A LOW SPOT ON OHIO ROAD.

&&

BARJENBRUCH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:06 PM CDTRiver Flood WarningTOPLyon29 hr
May 29, 10:24 AM CDTFlash Flood WatchTOPAnderson, Coffey, Franklin, Lyon, Osage5 hr
May 29, 11:01 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Lyon, Osage119 min
May 29, 6:35 PM CDTSevere Thunderstorm WarningTOPRepublic40 min
May 29, 6:40 PM CDTRiver Flood WarningTOPAnderson, Franklin28 hr

Nearby

River Flood Warnings in Kansas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.